Deadly levels of fentanyl found in street drugs, officals warn

Deadly levels of fentanyl found in street drugs, officals warn

Health officials warned the public Tuesday about more potent levels of fentanyl being found in street drugs as overdose deaths spiked to their highest levels since last year.

Montgomery County’s Community Overdose Action Team (COAT) issued an alert that street drugs, such as cocaine and heroin, have recently been found containing “deadly levels” of fentanyl, according to the organization.

That has led to more overdoses, according to those working with addicts.

Lori Erion, the founding president of Families of Addicts, a support group that works closely with families dealing with addiction issues, said she feels overdoses and overdose deaths have been up for over a month.

RELATED: Montgomery County overdose deaths spiking in July

“I’m seeing more people who had been in groups with us or that I knew of dying,” Erion said. “Overdoses are definitely up. People are definitely dying.”

In the first 10 days in July, 10 suspected overdose deaths prompted COAT to send out an alert. The number of suspected overdose deaths in July in the county ended up being 30, just six shy of the 2017 July total and the most accidental overdose deaths since November of 2018.

Dan Suffoletto, spokesman for Dayton and Montgomery County Public Health, said street drugs laced with fentanyl is a continuing problem in the area. The strength of fentanyl in drugs is increasing.

“This is an ongoing battle, and we want to just want get the word out,” Suffoletto said.

In the 19 days of August so far, 19 suspected overdose deaths were reported in Montgomery County. That brings the 2019 preliminary total to 174 overdose deaths, according to data from the Montgomery County Coroner’s Office.

Overdose deaths in Montgomery County set a record in 2017 with 566.

Dayton police have also seen deadly levels of fentanyl. In comparing July to June of this year, officers had 12 more overdose calls. But police used 92 more milligrams of Narcan to revive, or attempt to revive, those 12 additional overdosed people.

The high levels of fentanyl in drugs means it is likely more than one dose of Narcan must be used to save those who overdose, COAT’s release said.

MORE: Dayton cut overdose deaths in half — and learned these lessons to prevent another crisis

Suffoletto said first responders are having to use more Narcan to revive someone. First responders might have enough Narcan to save someone who has overdosed, but an individual may not.

“We’re hoping to stop the perception that people can use these drugs safely and with no consequences,” Suffoletto said.

There is no safe way to do illegal drugs, the COAT release said, but it is important drug users have Narcan available and someone who can administer it in case of an overdose.

“Anyone using drugs should be aware that if they buy drugs on the street, there is a high likelihood that those drugs, including cocaine, may be laced with fentanyl or other potentially fatal chemicals,” said Chief Richard Biehl, Dayton Police.

COAT also sent out a release before the July 4 holiday, warning that the holidays can be a stressful time and there could be an increase in overdoses. Suffoletto said the Oregon District shooting also could have been triggering those with an addiction.

“Everyone deals with stress in different ways,” Suffoletto said.

Erion said the people most are risk in stressful or turbulent times are those who are newly in recovery.

“Those actively addicted, nothing is really going to affect them, they’re just looking to get something,” she said.

Thank you for reading the Dayton Daily News and for supporting local journalism. Subscribers: log in for access to your daily ePaper and premium newsletters.

Thank you for supporting in-depth local journalism with your subscription to the Dayton Daily News. Get more news when you want it with email newsletters just for subscribers. Sign up here.

X